Illinois, 2019

Flooding in Illinois, April 20 to 30, 2019

April 20 to 30, 2019 · NWS PAH · 4 events in 3 counties and zones

The Wabash, Little Wabash, and portions of the Ohio River rose above flood stage late in the month. The flooding was minor, consisting mainly of inundated fields and woodlands in the flood plain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Wabash, Little Wabash, and portions of the Ohio River rose above flood stage late in the month. The flooding was minor, consisting mainly of inundated fields and woodlands in the flood plain. Some county river roads were flooded. Access to river hunting cabins was blocked. A flood gate was installed at Mount Carmel. Oil fields in the flood plain were inaccessible. After a rather dry start to April, the weather pattern turned wetter by mid-month. A series of three heavy rainfall events caused river levels to rise. The first round of heavy rain occurred from the 11th to the 14th, followed by a second round from the 18th to the 20th, and another round from the 23rd to the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 20, 5:00 PM CST, 4 hours earlier.

Area forecast discussion, Apr 20, 5:00 PM CST, 4 hours before
Area Forecast Discussion
National Weather Service Paducah KY
600 PM CDT Sat Apr 20 2019

.UPDATE...
Issued at 600 PM CDT Sat Apr 20 2019

Updated for 00Z aviation forecast discussion.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 230 PM CDT Sat Apr 20 2019

Satellite shows the clouds in our east, verly slowly shifting
eastward with time. This trend will continue as the cylcone
responsible drifts east of the Commonwealth, eventually resulting
in clear skies across the entirety of the FA. Winds, likewise,
should diminish with nightfall, from west to east, as the gradient
relaxes with the departing Low. With the clearing clouds, and
diminishing winds, temps may get cool enough (in the far east) for
some patches of frost by morning.

High pressure at the surface, and aloft, takes over the remainder
of the short term forecast. Return flow southerlies develop as the
surface ridge shifts east tmrw. A warming profile ensues for
Easter day and Monday.

.LONG TERM...(Tuesday through Saturday)
Issued at 230 PM CDT Sat Apr 20 2019

The models start off in good agreement early in the extended. They
continue to show a split flow with a northern stream and southern
stream. This has been consistent and plan to keep the trend at
this time. The southern stream flow paints a trough over over the
southwest with the northern stream flow trying to pull a cold
front into the area...which I suppose tries to show some phasing
at least at the surface. The southern stream trough will try to
advect moisture into the area while the cold front associated with
the northern low trys to pull a cold front through the area,
providing lift.

Temperatures will be much above normal Tuesday but low level
moisture will be scant as the southern system is at such a great
distance from the area. Even though instability is good I think
convection will be moisture starved. There will be plenty of moisture
aloft so clouds are likely. Wednesday however the column becomes
saturated but the instability is much weaker as the cold front
moves through, dropping temperatures back toward normal. So will
not rule out thunder but severe does not appear likely at this
time. After Wednesday the solutions become a little muddy, mainly
due to the fact that its relatively weak main upper level system
to the north is almost out of the picture as it moves into the
Northeast/Atlantic. The southern system does pass by to the south
and that could result in some rain over the area. For now it will
remain a low pop situation especially after Wednesday but still
cant rule it out completely. The main thing is severe is not
anticipated and temperatures will be mostly above normal through
the extended except where it is precipitating and they will still
be warm.

&&

.AVIATION...
Issued at 600 PM CDT Sat Apr 20 2019

As the surface low continues to push away tonight, the gradient
will likewise relax, and winds/gusts will diminish this evening,
becoming calm overnight as the surface high ridges overhead. The
last bit of VFR clouds will exit the KOWB area soon and the entire
area will be clear for much of the 24 hour forecast period. Could
be enough moisture for a few cu Sunday afternoon at KCGI/KPAH.
Winds will pick back up out of the south Sunday but remain aob 10
kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Apr 20, 3:09 AM CST, 17 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
409 AM CDT Sat Apr 20 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-210915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
409 AM CDT Sat Apr 20 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A small chance of thunderstorms is forecast over part of
the outlook area between late Tuesday through Thursday. Locally
heavy rain and lightning are the main hazards at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Wabash

When
April 20, 9:00 PM CST to April 30, 11:59 PM CST
Where
Wabash County, Mt Carmel to 1.46 mi SSW of Patton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.420, -87.770

Flood, White

When
April 20, 9:00 PM CST to April 30, 11:59 PM CST
Where
White County, Maunie to 2.2 mi E of Phillipstown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Flood, Gallatin

When
April 21, 12:00 PM CST to April 30, 11:59 PM CST
Where
Gallatin County, Shawneetown to 6.22 mi ENE of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Flood, White

When
April 25, 8:00 PM CST to April 30, 11:59 PM CST
Where
White County, 1.49 mi SSE of Carmi Muni Arpt to 2.76 mi SE of Carmi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.081, -88.138

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814274, 814275, 814272, 814273.